Bottom Line with hair loss and birth control pills?
I read conflicting information about the birth control pills and hair loss. It can trigger hair loss yet is also a treatment for androgenic alopecia.
I experienced heavy shedding after discontinuing Ovcon 35 several years ago. I became pregnant shortly after stopping the pill, and the hair loss ceased. I had moderate TE after all three of my subsequent pregnancies. I am now finished childbearing (at 32)and looking for contraception. My mother has severe androgenic alopecia and I’m quite sure I’m destined for the same fate.
So, for my case (there are no other known health problems in myself or my family) should I take BCP’s to prevent the alopecia? I was thinking of trying Yaz or Yasmin because of the drospironone that is derived from spironolactone and has anti-androgenic properties. But is it the estrogen or the progesterone in the pills that cause the hair loss? Should I stay away from BCP’s completely due to my history?
You should have this conversation with your OB/GYN doctor. I do not prescribe or recommend birth control pills (BCP) in my practice, but more importantly you should not be taking BCP for hair loss. All medications have risks and benefits and potential side effects. As such, these matters are highly specific to each and every individual.
I wish I can give you a blanket answer saying one birth control pill is better than the other at hair loss or hair growth, but I do not know of any firm proof of what is good/bad for what. From a theoretical perspective (as you seem to have done your research), spironolactone does have anti-androgenic properties. From a practical and real world perspective, spironolactone does not stop or help with androgenic alopecia, which is why I do not prescribe spironolactone for hair loss either.